Case of the Month #6

Laura Kocierz

An unresponsive 76-year-old male is admitted to the intensive care unit.  He has a past medical history of bipolar affective disorder (treated with lithium and valproate), self-harm and previous suicide attempts. 

His bloods show an acute on chronic kidney injury with polyuria (100-330ml/hr) and an eGFR of 15.  Serum sodium is  165mmol/L.  Plasma and urine osmolalities were measured: 

Plasma osmolality – 356 mOsmol/kg

Urine osmolality – 231 mOsmol/kg

What is the most likely cause of the polyuria and hypernatraemia? 

A high plasma osmolality with dilute urine and a high/rising serum sodium supports a diagnosis of diabetes insipidus. 

In this case the diabetes insipidus was due to lithium therapy.

What is Diabetes Insipidus (DI)? 

Diabetes insipidus is the loss of ability to concentrate urine, and manifests as the passage of large volumes (>3L/day) of dilute urine (<300mosmol/kg) associated with thirst.

Central DI is characterised by reduced secretion of Anti Diuretic Hormone (ADH) from the posterior pituitary gland.

Nephrogenic DI is characterised by renal resistance to ADH activity in the collecting ducts.

What are the common signs and symptoms of DI? 

  • Polyuria
  • Polydipsia 
  • Nocturia 
  • Hypernatraemia

Which investigations would be useful to help diagnose DI? 

  • Urine volume measurement (to assess for polyuria)
  • Serum electrolytes (to measure serum sodium)
  • Serum glucose (to exclude hyperglycaemia as a cause of polyuria)
  • Urinary specific gravity (to exclude osmotic diuresis)
  • Paired plasma and urinary osmolality (to demonstrate a high serum and low urine osmolality)

How can the administration of desmopressin (synthetic ADH) help in the classification of DI?

The administration of desmopressin will result in a reduction of urine output in central diabetes insipidus and an associated concentration of the urine.

Desmopressin will not affect the urine output in nephrogenic diabetes insipidus as the renal resistance to ADH will persist. 

How would you treat lithium induced nephrogenic DI?

Fluid Replacement 

When oral water intake is inadequate and hypernatraemia occurs, urinary losses should be replaced with dextrose, or another hypo-osmolar fluid. 

Rapid correction of hypernatraemia should be avoided to reduce the risk of causing central pontine myelinosis (aim for a maximum reduction in serum sodium of 0.5mmol/L/hr).

The administration of dextrose containing fluid risks a glycaemic osmotic diuresis if given in high dose. 

Stopping Lithium 

The psychiatric effects of stopping lithium must be considered.

Once stopped, established lithium induced DI may take several weeks/months to recover.

Treatment of concurrent electrolyte disturbances

Hypercalcaemia and hypokalaemia increase renal ADH resistance, so if present they should be corrected

Drug therapy

Amiloride and thiazide diuretics are the most commonly used medications in the treatment of lithium induced DI.

Amiloride blocks the uptake of lithium by the distal convoluted tubule and collecting ducts, reducing the effects of lithium.

Several mechanisms have been proposed for thee paradoxical effect of thiazides in the treatment of DI; an initial renal loss of sodium causing extracellular volume contraction and subsequent salt and water absorption is thought to be the most likely mechanism. Caution is required however as serum lithium concentration may increase with thiazide therapy.

Indomethacin, high dose desmopressin and acetazolamide have also been used, although none are considered first line therapies.

Further Reading

Loffing J. Paradoxical antidiuretic effect of thiazides in diabetes insipidus: another piece in the puzzle. J Am Soc Nephrol. 2004;15(11):2948-2950.

de Groot T, Sinke AP, Kortenoeven ML, et al. Acetazolamide Attenuates Lithium-Induced Nephrogenic Diabetes Insipidus. J Am Soc Nephrol. 2016;27(7):2082-2091.

Davis J, Desmond M, Berk M. Lithium and nephrotoxicity: a literature review of approaches to clinical management and risk stratification. BMC Nephrol. 2018;19(1):305.

Finch CK, Brooks TWA, Yam P, Kelley KW. Management and treatment of lithium-induced nephrogenic diabetes insipidus. Therapy 2005; 2: 669-75.